Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 1998, 4:00 PM CDT for Houston County, Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 4:00 PM CDT (21:00 UTC)
- Expired
- Jun 20, 1998, 5:00 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Houston County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:33 PM CDT | Thunderstorm Wind 52 | Spring Grove, MN | |
| Jun 20, 4:38 PM CDT | Hail 0.75 | Spring Grove, MN | |
| Jun 20, 4:53 PM CDT | Hail 1.25 | Caledonia, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 589 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
913 WUUS1 KLSE 202102 RRA SVRLSE MNC055-202200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 400 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 500 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF RICEFORD OR ABOUT 35 MILES SOUTHWEST OF LA CROSSE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING GROVE AROUND 425 PM CDT CALEDONIA AROUND 445 PM CDT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TMC/KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 20, 2:55 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SAT JUN 20 1998 DUE TO SEVERE WEATHER...HAD LITTLE TIME TO LOOK AT MODELS...BUT TONIGHT/S PRIMARY CONCERN...EVENING THUNDERSTORMS AND WHERE SEVERE AND FLASH FLOOD THREAT WILL BE LOCATED. AS OF 19Z...RADAR INDICATED CLUSTER OF SEVERE STORMS NEAR THE MN/IOWA BORDER SOUTH OF ROCHESTER...MOVING SLOWLY. PREVIOUS LINE OF STORMS THAT MOVED INTO NORTHERN WI HAD WEAKENED AS MOISTURE BEING INTERCEPTED BY STORMS FURTHER SOUTH. SURFACE COLD FRONT ADVANCING INTO SOUTHEAST MN AND NORTHWEST IOWA AND FORECAST BY MODELS TO CONTINUE MOVING THROUGH OUR FORECAST AREA TONIGHT...NOT EXITING EASTERN AND SOUTHERN MOST SECTIONS UNTIL EARLY MORNING HOURS OF SUNDAY. ETA MODEL LOOKED BEST WITH QPF...SHOWING HEAVIEST RAINFALL TO MOVE INTO NORTHEAST IOWA AND PERHAPS SOUTHWEST WI THIS EVENING IN HIGH DEWPOINT AIR. FLASH FLOOD GUIDANCE VALUES IN THE LOCATIONS WERE QUITE LOW...SO A FLASH FLOOD WATCH WOULD BE PRUDENT IN NORTHEAST IOWA AND SOUTHEAST MN COUNTIES ALONG THE IOWA BORDER. COORDINATED WITH MINNEAPOLIS FORECAST OFFICE. THOMPSON
In the hours before
Special weather statement, Jun 20, 11:25 AM CDT, 4 hours 35 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201740- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1125 AM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT... AT 1120 AM A LINE OF THUNDERSTORMS EXTENDED FROM 50 MILES SOUTHWEST OF MANKATO MN NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF RED WING MN TO JUST EAST OF HAYWARD WI. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH. THE STRONGEST STORMS WERE LOCATED IN THE SOUTHWESTERN PORTION OF THIS LINE...IN SOUTH CENTRAL MINNESOTA. THE STORMS IN THAT LOCATION HAVE ALREADY PRODUCED HAIL THE SIZE OF GOLF BALLS. THE STORMS BETWEEN RED WING AND HAYWARD WERE ALSO BEGINNING TO STRENGTHEN. THE ENTIRE LINE IS EXPECTED TO MOVE EAST THROUGH THE DAY. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO... CABLE TELEVISION OR LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS OR POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER SITUATION. TMC/KRC
Special weather statement, Jun 20, 12:24 PM CDT, 3 hours 36 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1224 PM CDT SAT JUN 20 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT... AT 1220 PM A LINE OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED FROM JUST WEST OF ALBERT LEA NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF WABASHA THROUGH EAU CLAIRE TO ABOUT 10 MILES EAST OF HAYWARD. THE INDIVIDUAL STORMS CONTINUED TO MOVE NORTHEAST AT 45 MPH WHILE THE LINE ITSELF WAS MOVING EAST AROUND 20 MPH. HAIL THE SIZE OF GOLF BALLS AND WIND DAMAGE HAVE BEEN REPORTED WITH THE STORMS IN THE SOUTHWESTERN PORTION OF THIS LINE. HEAVY RAIN... DAMAGING WINDS AND HAIL ARE ALL POSSIBLE WITH THESE STORMS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR LATER STATEMENTSb AND POSSIBLE WARNINGS. TMC/KRC
Special weather statement, Jun 20, 2:58 PM CDT, 1 hour 2 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044- 053>055-061-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 258 PM CDT SAT JUN 20 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM... A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA... MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING. THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF ROCHESTER AND LA CROSSE EXPIRES AT 3PM. SHEA IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS.
Special weather statement, Jun 20, 2:58 PM CDT, 1 hour 2 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044- 053>055-061-202030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 258 PM CDT SAT JUN 20 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM... A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA... MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING. THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN. THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF ROCHESTER AND LA CROSSE EXPIRES AT 3PM. SHEA IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS.
Special weather statement, Jun 20, 3:06 PM CDT, 54 minutes before
IAZ008>010-018-019-202035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT SAT JUN 20 1998 ...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA... AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL CREEKS OR STREAMS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
Special weather statement, Jun 20, 3:06 PM CDT, 54 minutes before
IAZ008>010-018-019-202035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 306 PM CDT SAT JUN 20 1998 ...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA... AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL CREEKS OR STREAMS. IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE ON THE SKY. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 12:43 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 77 min |
| Jun 20, 1:13 PM CDT | Tornado Warning | ARX | Dodge, Mower | 47 min |
| Jun 20, 1:46 PM CDT | Tornado Warning | ARX | Fillmore, Olmsted | 64 min |
| Jun 20, 1:56 PM CDT | Tornado Warning | ARX | Mower | 44 min |
| Jun 20, 2:11 PM CDT | Flash Flood Warning | ARX | Mower | 2 hr |
| Jun 20, 2:40 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 30 min |
| Jun 20, 2:49 PM CDT | Tornado Warning | ARX | Fillmore | 61 min |
| Jun 20, 3:25 PM CDT | Tornado Warning | ARX | Fillmore | 60 min |
| Jun 20, 4:25 PM CDT | Tornado Warning | ARX | Houston | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.